Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 197, NWS Des Moines, IA

June 22, 2017Dallas County, Polk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 22, 2017, 9:49 PM CDT for Dallas County, Polk County, Iowa. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2017, 9:49 PM CDT (02:49 UTC)
Expired
Jun 22, 2017, 10:30 PM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Dallas County, IA, Polk County, IA

The radar

The Des Moines radar (KDMX), 5 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 10:07 PM CDTTSTM WND DMG1 Sw Polk City, IA18 DIAMETER TREE BRANCH DOWN NEAR SPORTS COMPLEX. DELAYED REPORT AND TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.8 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1853 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1853 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1487 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

358 
WUUS53 KDMX 230249
SVRDMX
IAC049-153-230330-
/O.NEW.KDMX.SV.W.0197.170623T0249Z-170623T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
949 PM CDT THU JUN 22 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northwestern Polk County in central Iowa...
  Northeastern Dallas County in central Iowa...

* Until 1030 PM CDT.

* At 947 PM CDT, a severe thunderstorm was located over Woodward, or
  11 miles east of Perry, moving east at 25 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Ankeny, Johnston, Polk City, Saylorville, Granger, Woodward, Big
  Creek Lake, Saylorville Lake, Elkhart, Alleman, Sheldahl, Margo
  Frankel Woods State Park, Big Creek State Park and Ankeny Regional
  Airport.

This includes Interstate 35 between mile markers 88 and 101.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4165 9356 4179 9397 4186 9393 4186 9341
TIME...MOT...LOC 0247Z 288DEG 21KT 4183 9388 

HAIL...1.00IN
WIND...<50MPH
 
$$

Cogil
2 follow-up statements
429 
WWUS53 KDMX 230310
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1010 PM CDT THU JUN 22 2017

IAC049-230320-
/O.CAN.KDMX.SV.W.0197.000000T0000Z-170623T0330Z/
Dallas IA-
1010 PM CDT THU JUN 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DALLAS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4174 9381 4183 9380 4182 9344 4165 9356
TIME...MOT...LOC 0310Z 295DEG 23KT 4176 9370 

$$

IAC153-230330-
/O.CON.KDMX.SV.W.0197.000000T0000Z-170623T0330Z/
Polk IA-
1010 PM CDT THU JUN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHWESTERN POLK COUNTY...

At 1010 PM CDT, a severe thunderstorm was located over Polk City, or
near Johnston, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Ankeny, Johnston, Polk City, Saylorville, Granger, Saylorville Lake,
Big Creek Lake, Elkhart, Alleman, Margo Frankel Woods State Park, Big
Creek State Park and Ankeny Regional Airport.

This includes Interstate 35 between mile markers 88 and 99.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4174 9381 4183 9380 4182 9344 4165 9356
TIME...MOT...LOC 0310Z 295DEG 23KT 4176 9370 

HAIL...1.00IN
WIND...60MPH
 
$$

Cogil
928 
WWUS53 KDMX 230323
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1023 PM CDT THU JUN 22 2017

IAC153-230332-
/O.EXP.KDMX.SV.W.0197.000000T0000Z-170623T0330Z/
Polk IA-
1023 PM CDT THU JUN 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POLK COUNTY WILL
EXPIRE AT 1030 PM CDT...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning will be allowed to expire.

LAT...LON 4174 9381 4183 9380 4182 9344 4165 9356
TIME...MOT...LOC 0322Z 288DEG 21KT 4174 9362 

$$

Cogil

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:02 PM CDT, 6 hours 47 minutes earlier.

Area forecast discussion, Jun 22, 3:02 PM CDT, 6 hours 47 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
302 PM CDT Thu Jun 22 2017

.SHORT TERM.../Tonight through Friday/
Issued at 300 PM CDT Thu Jun 22 2017

The focus of the short term forecast is the potential for strong
to severe thunderstorms tonight into early Friday morning.
Scattered showers and isolated thunderstorms have festered through
the afternoon across portions of south central Iowa. Convection
has been focused along 20 knot jet axis and weak MCV tracking
along the Missouri state line.

The next round of thunderstorms will initiate near an advancing
cold front. At 300 PM, front extends near Sioux City to Mason
City. The front will begin to surge southeast with shortwave
aloft moving through the Northern Plains aiding convective
initiation. Ahead of the front, an unstable airmass is in place
with MU CAPE values near 1500 j/kg. 0-3 km bulk shear is progged
near 30-45 knots. Strong to marginally severe thunderstorms are
expected with damaging winds and hail possible.

Showers and thunderstorms will end over south central Iowa by 6
AM Friday. Surface high pressure will build over the Dakotas with
a cooler and drier airmass spreading over the Midwest. A Northwest
wind will be increasing during the afternoon with a tightening
pressure gradient. Highs will be unseasonably cool with 70s for
most locations.

.LONG TERM.../Friday night through Thursday/
Issued at 300 PM CDT Thu Jun 22 2017

Highlights of the extended forecast include a continuation of
below average temperatures through the middle of next week with
chances for precipitation mid to late next week.

Surface high pressure will build from the Northern Plains into
the Ozarks through Monday. The associated airmass will bring highs
in the 70s with lows in the upper 40s and 50s. Dry conditions are
expected with the exception of Saturday afternoon in north
central Iowa. A shortwave trough digging over the Midwest and
daytime heating will create enough instability for a few showers
and isolated thunderstorms.

An upper ridge begins to build into the Plains on Tuesday. The
pressure gradient will begin to increase across the Plains ahead
of a leeside trough. Chances for showers and thunderstorms will be
on the increase with return flow developing along with
temperatures returning to near to above average.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1234 PM CDT Thu Jun 22 2017

While storms have moved away from most TAF sites, KDSM will
continue to battle scattered storms early in the 18z issuance
period. Then all TAF sites will battle storms this evening with
cold frontal passage. Overall, VFR conditions expected, but may
see conditions fall to MVFR at times, especially with stronger
storms and frontal passage itself. Hints at some fog post frontal
passage, but confidence in winds going light enough not there to
introduce any at KFOD/KMCW/KALO, so have held off.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Angle
LONG TERM...Angle
AVIATION...Curtis
Hazardous weather outlook, Jun 22, 3:31 PM CDT, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
331 PM CDT Thu Jun 22 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-232045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
331 PM CDT Thu Jun 22 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Numerous thunderstorms will develop near and along an advancing
cold front through tonight. There will be a slight risk of severe
weather with large hail, damaging wind and locally heavy rains the
primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances return to the forecast Tuesday Night and
Wednesday. The severe weather potential during these times will be
better determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed from late this afternoon into the evening.

In the hours before

Local storm report, Jun 22, 9:02 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
902 PM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     HAIL             2 ESE AREDALE           42.82N 92.98W
06/22/2017  E1.00 INCH       BUTLER             IA   TRAINED SPOTTER

&&

BF
Local storm report, Jun 22, 9:18 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
918 PM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             BRISTOW                 42.78N 92.90W
06/22/2017  E1.00 INCH       BUTLER             IA   TRAINED SPOTTER

&&

BF
Local storm report, Jun 22, 9:24 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
924 PM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             1 NNE ALLISON           42.76N 92.79W
06/22/2017  E1.00 INCH       BUTLER             IA   TRAINED SPOTTER

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:30 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock45 min
Jun 22, 8:22 PM CDTSevere Thunderstorm WarningDMXButler, Cerro Gordo, Franklin38 min
Jun 22, 8:55 PM CDTSevere Thunderstorm WarningDMXButler, Franklin65 min
Jun 22, 10:44 PM CDTSevere Thunderstorm WarningDMXJasper, Polk46 min
Jun 22, 11:08 PM CDTSevere Thunderstorm WarningDMXMarion, Polk, Warren37 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.